Over the years, I have had numerous patients experience a drop in hearing loss within weeks of going on Statin drugs to regulate cholesterol. I kind of caught onto this by accident the first time I had a patient come in complaining that three months after getting new hearing aids, she couldn’t hear well.
She came in for an appointment to investigate, and I check the hearing aids. Wax guards were clear, domes were not plugged up, mic covers were perfect, and they sounded fine, so I am kinda scratching my head.
So I put her in the booth and ran pure tone audiometry on her. She had dropped 10 to 15 DB across the board. So I am asking all the questions: “Have you been sick?” No. “Have you been to a concert or exposed yourself to any loud noise over an extended period?” No. “Have you been in an accident with your car?” No. Have you switched medications or added any additional medications to the list? No. No, wait. My doctor put me on Simvastatin shortly after I saw you three months ago. Hmmmm.
So I hop on google and do a search, and sure enough, Statin drugs, in addition to some other nasty side effects, can cause additional hearing loss.
So she quit taking it, and within weeks, her hearing was back.
Yesterday I had a patient in for a retest whose hearing had been dropping rather precipitously the last couple times she had been tested. I asked her about medications, and again, her statin dosage had been increased. That was in November of last year.
She went back to her Doctor and asked him if she could stop taking it all together. He hesitantly agreed. When I tested her yesterday, her hearing was up by 15 to 20 db in the highs, and 5 to 10 db in the lows. She was ecstatic, as was I.
She also mentioned that she had more energy, and she thought her thinking and memory was a bit clearer since she had gotten off of the Statin Drug.
So as a professional, if your patients come in complaining of sudden changes in their hearing, this is a good thing to investigate. As a patient, if you are having changes in your hearing that seem out of the ordinary, there could be a link, and it could be worth speaking to your doctor.
Some reference material for your perusal.